Arkansas, 2011

Heavy Snow in Arkansas, January 9, 2011

January 9, 2011 · NWS JAN · 2 events in 2 counties and zones

Strong and cold high pressure had settled over southeast Arkansas by January 8th, 2011 bringing cold temperatures to the region. An area of low pressure transiting the northern Gulf of Mexico on January 9th brought an influx of moisture to Arkansas that combined with the cold air mass already in place bringing heavy snow, and sleet to the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$40,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Strong and cold high pressure had settled over southeast Arkansas by January 8th, 2011 bringing cold temperatures to the region. An area of low pressure transiting the northern Gulf of Mexico on January 9th brought an influx of moisture to Arkansas that combined with the cold air mass already in place bringing heavy snow, and sleet to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 9, 4:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 9, 4:53 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
453 AM CST SUN JAN 9 2011

...SIGNIFICANT WINTER STORM EXPECTED LATER TODAY INTO TONIGHT...

.SHORT TERM...THE FORECAST REMAINS A MAJOR CHALLENGE FOR DETERMINING
PRECIP TYPE...LOCATION AND AMOUNTS OF ANY ACCUMULATION. I WAS HOPING
FOR DATA TO INCREASE MY CONFIDENCE IN THE WHOLE EVOLUTION AND
POTENTIAL OUT COME OF THE EVENT...BUT THIS HAS NOT OCCURRED.
ACTUALLY...MY CONFIDENCE IS LOWER NOW THAN THE OTHER MORNING WITH THE
EVENT KNOCKING ON THE DOOR.

MODELS STILL PAINT THE SAME GENERAL PICTURE WITH THE EVOLUTION OF
THE OVERALL SYSTEM. THERE WILL BE GREAT ASCENT LATER TODAY INTO
EVENING AND THERE WILL BE WIDESPREAD PRECIP ACROSS THE AREA DURING
THIS TIME. EVERYTHING HINGES ON THE ATMOSPHERIC TEMPS AND WILL IT BE
COLD ENOUGH TO SUPPORT ALL SNOW...SLEET...FREEZING RAIN...PLAIN RAIN
OR A MIX OF EVERYTHING. I WILL SAY...THE LATEST GUID LOOKS TO BE A
TAD WARMER BY A DEGREE OR SO AND THIS TREND SUPPORTS MORE OF A
NORTHWARD SHIFT TO WE HAVE CURRENTLY BEEN ADVERTISING. IT WOULD NOT
BE A LARGE SHIFT NORTH...BUT MY BEST GUESS WOULD BE SOME 30-50
MILES...ROUGHLY THE WIDTH OF 1-2 COUNTIES. SAYING THAT...WINTER
STORM WARNINGS ARE ALREADY OUT AND IT WOULD NOT BE WISE TO
REMOVE/ADJ THINGS WITH THE SYSTEM STILL DEVELOPING AND UNCERTAINTY
EXISTS WITH THE SMALL DETAILS IN THE WARM LAYER ALOFT.

WEATHER EXPECTED:
THE FAR NORTH STILL HAS THE BEST RISK FOR SEEING ALL SNOW...BUT SOME
PERIOD OF THIS COULD BE MIXED WITH SLEET WITH A TRANSITIONS TO SOME
LIGHT FZRA OR FZDZ BEFORE THINGS COME TO A END MONDAY AM. AT
THIS TIME...I WOULD SAY THE FOCUS OF THIS SNOW AXIS IS A TAD FURTHER
NORTH WITH THE HWY 82 CORRIDOR THE PRIMARY ZONE FOR THIS. SNOW
TOTALS OF 4-8 INCHES STILL SEEM ON TRACK. IF THERE IS MORE OF A
SLEET MIX...THEN TOTALS COULD BE HALF OF THAT.

THE ZONE ALONG I-20 TO JUST SOUTH OF HWY 82 IS MORE IN THE
TRANSITION AREA AND WILL LIKELY SEE A MIX OF ALL PRECIP TYPES. AT
THIS TIME...SLEET LOOKS TO BE THE DOMINATE TYPE TODAY WITH A
TRANSITION TO FZRA THIS EVENING. THE CLOSER TO HWY 82 IN THIS ZONE
WILL TREND MORE TO SNOW WITH A HEALTHY MIX OF SLEET AS WELL. THE
TRANSITIONS TO FZRA/FRDZ WILL ALSO OCCUR LATER IN THE TONIGHT
PERIOD.

LOCATIONS S OF I-20 TO HWY 84 MAY INITIALLY START AS SLEET BUT TREND
MORE TOWARD A COLD RAIN BY AFTERNOON...ESPECIALLY THE CLOSER TO HWY
84. BY EVENING...THE BETTER PRECIP RATES LOOK TO DEVELOP AND SHOULD
HELP TO COOL THE SFC MORE AND A TRANSITION TO FZRA LOOKS TO OCCUR
ALONG WITH SOME SLEET BEFORE BECOMING ALL LIGHT FZRA/FZDZ LATER
IN THE NIGHT.

HWY 84 AND SOUTH...THERE MAY BE AN INITIAL START WITH SLEET BUT THE
TREND IS FOR THIS AREA TO BE WARMER AND BE MORE RAIN FOR AFTERNOON.
THERE STILL REMAINS SOME RISK FOR A CHANGE TO FZRA BY EVENING AND
THIS WILL HAVE TO BE WATCHED.

AT THIS TIME...THE WINTER STORM WARNINGS WILL REMAIN AS IS WITH ONLY
SOME WORDING ADJ TO FOLLOW RECENT THINKING. THE FAR SE COUNTIES THAT
ARE IN A WINTER STORM WATCH...WILL REMAIN IN THIS WATCH AS THE BEST
RISK FOR ANY LIGHT ICING LOOKS TO OCCUR THIS EVENING. THIS GIVES THE
AREA SOME TIME TO RE-EVALUATE NEW DATA AND TRENDS DURING THE
AFTERNOON TO SEE IF A UPGRADE IS NEEDED.

POSSIBLE IMPACTS...

NORTHERN PORTIONS OF THE CWA...

SNOW ACCUMULATIONS OF 4 TO 8 INCHES WILL DEFINITELY HAVE AN IMPACT
ON TRAVEL LATE SUNDAY AS ROAD CLOSURES DEVELOP...CONTINUING THROUGH
SUNDAY NIGHT AND IMPACTING THE MORNING COMMUTE MONDAY. THE
POSSIBILITY OF POWER OUTAGES DUE TO DOWNED POWER LINES WILL BE
POSSIBLE AS WELL...ESPECIALLY CONSIDERING EAST WINDS OF 20 TO 30 MPH
ARE EXPECTED AS THIS SYSTEM PASSES. FOLKS SHOULD DEFINITELY PREPARE
FOR BEING ISOLATED DUE TO ROAD CLOSURES IN CONJUNCTION WITH POSSIBLE
POWER OUTAGES.

CENTRAL AND SOUTHERN PORTIONS OF THE CWA...

A WIDE VARIETY OF IMPACTS ACROSS THIS PORTION OF THE REGION WILL BE
POSSIBLE SUNDAY AFTERNOON/NIGHT. SOME LOCATIONS COULD SEE 1-2 INCHES
OF SNOW ACROSS PORTIONS OF THE REGION. THE WORST CASE SCENARIO IS
MOST OF THE PRECIPITATION FALLS AS SLEET/FREEZING RAIN THROUGH
OVERNIGHT CAUSING EXTENSIVE POWER OUTAGES AS THE GUSTY EAST WINDS
AGGRAVATE A BAD SITUATION...ALONG WITH POSSIBLE ROAD CLOSURES.
LUCKILY TEMPERATURES MONDAY ACROSS THIS REGION SHOULD WARM INTO THE
MID 30S TO AROUND 40...SO POSSIBLE ROAD CLOSURES SHOULD BE LIMITED
TO THE MORNING TIMEFRAME...IF THEY OCCUR. IF LESS FREEZING RAIN
OCCURS THEN THE POSSIBILITY OF THE AFOREMENTIONED CONDITIONS WILL BE
MUCH LESS ALTHOUGH NOT OUT OF THE QUESTION. RESIDENTS OF
CENTRAL/SOUTHERN MS AND NORTHEAST LOUISIANA SHOULD PREPARE FOR THE
WORST. /CME/

.LONG TERM...AN UPPER SHORT WAVE SWINGS ACROSS THE AREA MONDAY NIGHT
WITH A REINFORCING SHOT OF COLD AIR. THERE COULD BE A FEW SNOW
FLURRIES OR LIGHT DRIZZLE AROUND MONDAY NIGHT BEFORE STRONG SURFACE
RIDGING AND MUCH DRIER AIR BUILDS IN BY TUESDAY MORNING. COLD
TEMPERATURES AND DRY CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH
THURSDAY AS STRONG SURFACE RIDGING CONTINUES TO PREVAIL. OVERNIGHT
LOWS WILL BE QUITE COLD WITH LOWS IN THE UPPER TEENS TO MID 20S AND HIGHS
IN THE 40S.

A WARMING TREND WILL BEGIN ON FRIDAY AND CONTINUE THROUGH THE
WEEKEND AS THE SURFACE HIGH SHIFTS EAST OF THE AREA AND RETURN
SOUTHERLY FLOW BEGINS. SHOWERS MAY ALSO RETURN TO THE AREA BY
SATURDAY AS A COLD FRONT APPROACHES THE AREA.

STUCK PRETTY CLOSE TO GUIDANCE TEMPERATURES THROUGH THE PERIOD...BUT
DID CUT BELOW GUIDANCE LOWS A BIT WEDNESDAY AND THURSDAY MORNING.
H925/H850 TEMPS WOULD INDICATE LOWS IN THE UPPER TEENS AND LOW 20S
ACROSS THE AREA BOTH MORNINGS. /15/

&&

.AVIATION...DISCUSSION WILL BE ISSUED AFTER TAFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       35  31  38  30 /  95  96   9  12
MERIDIAN      35  31  40  32 /  67 100  20  12
VICKSBURG     34  31  36  30 / 100  84   8  12
HATTIESBURG   40  32  46  35 /  64 100  16  12
NATCHEZ       37  29  41  29 / 100  74   8  12
GREENVILLE    32  29  35  29 / 100  95  12  13
GREENWOOD     33  29  35  30 /  95  98  19  13

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST MONDAY FOR
     MSZ018-019-025>033-037>039-045-046.

     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST MONDAY
     FOR MSZ034>036-040>044-047>066.

     WINTER STORM WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
     MSZ072>074.

LA...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST MONDAY
     FOR LAZ007>009-015-016-023>026.

AR...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST MONDAY
     FOR ARZ074-075.

&&

CME/15/
Hazardous weather outlook, Jan 9, 6:11 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
611 AM CST SUN JAN 9 2011

ARZ074-075-MSZ018-019-025>039-101215-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
611 AM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH MISSISSIPPI AND EXTREME
SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT...A MAJOR WINTER STORM IS EXPECTED TO
IMPACT THE REGION TODAY AND TONIGHT. SNOW ACCUMULATIONS WILL TOTAL
4 TO 8 INCHES WITH PERIODS OF HEAVY SNOW OCCURRING AT TIMES THIS
AFTERNOON AND TONIGHT. SNOWFALL WILL OCCASIONALLY BE MIXED WITH
SLEET. TRAVEL CONDITIONS WILL BECOME HAZARDOUS AND POWER OUTAGES
WILL BE POSSIBLE DUE TO ACCUMULATIONS OF WET SNOW AND WIND GUSTS
FROM 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER PRECIPITATION WILL TAPER OFF GRADUALLY TOWARD SUNRISE MONDAY
WITH LIGHT FREEZING RAIN OR FREEZING DRIZZLE PERSISTING THROUGH THE
EARLY PART OF THE DAY. THIS WILL END BY NOON AS TEMPERATURES
WARM JUST ABOVE FREEZING.

AFTER THE WINTER STORM...ARCTIC HIGH PRESSURE WILL MOVE INTO THE
REGION. THIS WILL RESULT IN VERY COLD TEMPERATURES WITH MORNING LOWS
IN THE TEENS AND 20S AND HIGHS IN THE 30S BY MID WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF WINTER WEATHER
OPERATIONS WILL BE NECESSARY TODAY THROUGH MONDAY.

LAZ007>009-015-016-023-025-MSZ040>058-101215-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-TENSAS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-
NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
611 AM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
NORTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...A MAJOR WINTER STORM IS EXPECTED TO
IMPACT THE REGION TODAY AND TONIGHT. A MIXTURE OF SLEET...FREEZING
RAIN AND SNOW WILL DEVELOP WITH POSSIBLE ICE ACCUMULATIONS UP TO ONE
HALF INCH BY MONDAY MORNING. ACCUMULATIONS OF MIXED SNOW AND SLEET
ARE EXPECTED TO TOTAL 2 TO 4 INCHES. TRAVEL CONDITIONS WILL BECOME
HAZARDOUS AND POWER OUTAGES WILL BE POSSIBLE DUE TO ACCUMULATIONS OF
ICE AND WET SNOW WITH GUSTY WINDS FROM 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER PRECIPITATION WILL TAPER OFF GRADUALLY TOWARD SUNRISE MONDAY
WITH LIGHT FREEZING DRIZZLE PERSISTING THROUGH THE EARLY PART OF THE
DAY. THIS WILL END BY NOON AS TEMPERATURES WARM ABOVE FREEZING.

AFTER THE WINTER STORM...ARCTIC HIGH PRESSURE WILL MOVE INTO THE
REGION. THIS WILL RESULT IN VERY COLD TEMPERATURES WITH MORNING LOWS
IN THE TEENS AND 20S AND HIGHS IN THE 30S AND 40S BY MID WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF WINTER WEATHER
OPERATIONS WILL BE NECESSARY TODAY THROUGH MONDAY.

LAZ024-026-MSZ059>066-072>074-101215-
CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
611 AM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...A MIX OF RAIN AND FREEZING RAIN WILL
DEVELOP OVER THE AREA THIS EVENING AND TRANSITION TO MAINLY FREEZING
RAIN OVERNIGHT. ICE ACCUMULATIONS UP TO ONE QUARTER INCH WILL BE
POSSIBLE. THIS WILL RESULT IN HAZARDOUS DRIVING CONDITIONS OVER MANY
AREAS AND POSSIBLE POWER OUTAGES DUE TO ICING AND WIND GUSTS FROM 20
TO 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER PRECIPITATION WILL BEGIN TO TAPER OFF LATE TONIGHT WITH LIGHT
FREEZING DRIZZLE POSSIBLE IN MANY AREAS DURING THE MORNING HOURS.
FREEZING DRIZZLE WILL END BY 11 AM AS TEMPERATURES WARM ABOVE
FREEZING.

AFTER THE WINTER STORM...ARCTIC HIGH PRESSURE WILL MOVE INTO THE
REGION. THIS WILL RESULT IN COLD TEMPERATURES WITH MORNING LOWS IN
THE 20S AND HIGHS IN THE 40S BY MID WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF WINTER WEATHER
OPERATIONS WILL BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Chicot

When
January 9, 8:00 AM CST to 8:00 PM CST
Where
Chicot forecast zone
Property damage
$75,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
33.267, -91.294 (the zone’s center; the record gives no point)

Heavy snow mixed with sleet began falling across the county during the early morning hours. By 11:30am near 2 inches of snow mixed with a little sleet had accumulated in Lake Village, with about 3 inches of snow and sleet accumulations reported in Eudora. Only snow accumulations were being reported across northern portions of the county, with snow and sleet being reported across central and southern portions of the county. Numerous cars had slid into ditches across the county by 11:30am.

Heavy Snow, Ashley

When
January 9, 8:00 AM CST to 8:00 PM CST
Where
Ashley forecast zone
Property damage
$75,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

Heavy snow mixed with sleet began falling across the county during the early morning hours. By 11:30am 2 to 3 inches of snow had accumulated in nearby Chicot County with similar accumulations expected across Ashley County. Highest reported snow total in Ashley County was 1 inch recorded by a co-op observer in Portland.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278410, 278411.